Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 241, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Nov 14, 2011, 6:49 PM EST for McKean County, Warren County, Pennsylvania. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 14, 2011, 6:49 PM EST (23:49 UTC)
- Expired
- Nov 14, 2011, 7:45 PM EST
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties McKean County, PA, Warren County, PA
The radar
The State College radar (KCCX), 116 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 14, 7:00 PM EST | TSTM WND DMG | Russell, PA | UTILITY POLES SNAPPED. TREES WIRES DOWN. |
| Nov 14, 7:15 PM EST | TSTM WND DMG | Warren, PA | TREES WIRES DOWN |
| Nov 14, 7:20 PM EST | TSTM WND DMG | Bradford, PA | TREES WIRES DOWN |
| Nov 14, 7:35 PM EST | TSTM WND DMG | Eldred, PA | TREES WIRES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
321
WUUS51 KCTP 142349
SVRCTP
PAC083-123-150045-
/O.NEW.KCTP.SV.W.0241.111114T2349Z-111115T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
649 PM EST MON NOV 14 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 745 PM EST
* AT 642 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
FREWSBURG TO HYDETOWN...MOVING EAST AT 65 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RUSSELL AND WARREN AROUND 655 PM EST...
SCANDIA AND CHAPMAN STATE PARK AROUND 700 PM EST...
KINZUA DAM AROUND 705 PM EST...
SHEFFIELD AROUND 710 PM EST...
MARSHBURG AND LUDLOW AROUND 715 PM EST...
WETMORE AND WESTLINE AROUND 720 PM EST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4200 7821 4164 7821 4162 7822 4163 7962
4171 7962 4200 7923
TIME...MOT...LOC 2348Z 268DEG 56KT 4208 7901 4166 7957
$$
FORECASTER: KF1 follow-up statement
337 WWUS51 KCTP 150039 SVSCTP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 739 PM EST MON NOV 14 2011 PAC083-123-150045- /O.CON.KCTP.SV.W.0241.000000T0000Z-111115T0045Z/ MCKEAN PA-WARREN PA- 739 PM EST MON NOV 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EST FOR SOUTHERN WARREN AND MCKEAN COUNTIES... AT 731 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF ELDRED TO MOUNT JEWETT...MOVING EAST AT 65 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... NORWICH AROUND 745 PM EST... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS WARREN COUNTY! SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. && LAT...LON 4200 7841 4200 7821 4162 7822 4163 7962 TIME...MOT...LOC 0038Z 268DEG 56KT 4210 7796 4169 7853 $$ FORECASTER: KF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 5:15 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Nov 14, 5:15 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 515 PM EST MON NOV 14 2011 .SYNOPSIS... LOW PRESSURE MOVING ALONG THE LOWER GREAT LAKES WILL PUSH A FRONT SOUTHWARD ACROSS THE REGION TONIGHT. THE FRONT WILL STALL AROUND OR JUST TO THE SOUTH OF THE MARYLAND BORDER. ANOTHER WAVE OF LOW PRESSURE WILL ROLL ALONG THE FRONT BUT TO THE SOUTH OF THE AREA ON WEDNESDAY. THE UNSEASONABLY MILD TEMPERATURES WILL DROP BACK TO NORMALS LATER THIS WEEK AS A NOTICEABLY COLDER AIR MASS SETTLES IN. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... SFC LOW TRACKING NE OVR LK ERIE THIS EVENING. LL JET TRANSPORTING INCREASINGLY MOIST/UNSTABLE AIR INTO NW PA SETTING THE STAGE FOR A ROUND OF TSRA LATER THIS EVENING AS TRAILING COLD FRONT ARRIVES OVR THE NW MTNS. MDL SIMULATED REFLECTIVITY INDICATES LINE OF TSRA WILL ARRIVE OVR WARREN COUNTY ARND 00Z. LATEST RUC SOUNDINGS INDICATE SUFFICIENT INSTABILITY WILL BE PRESENT ACROSS THE NW MTNS...COMBINED WITH PLENTY OF SHEAR...TO PRODUCE A SVR WX POTENTIAL THRU ARND MIDNIGHT. LATEST MDL DATA INDICATES MUCH OF CENTRAL AND SOUTHERN PA WILL REMAIN DRY THIS EVENING...SO HAVE REMOVED MENTION OF PRECIP. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM TUESDAY/... FRONT PROGRESSES SOUTHWARD TONIGHT...AND WILL HOLD ONTO MENTIONS OF THUNDER FOR THE EARLY NIGHTTIME IN THE WEST. GUSTY WINDS ARE POSSIBLE WITH DEEP-ER CONVECTION. EXPECT ANY STORMS TO BE SHORT...BUT SVR WINDS NOT MORE THAN 3KFT OFF THE DECK EARLY TONIGHT. DRY IS THE WORD FOR THE BEGINNING OF THE PD IN THE SOUTH...AND MOISTURE AND FORCING BOTH DECREASE TONIGHT AS THE FRONT DIPS THROUGH THE AREA. SFC WINDS GO LIGHT AND AMBIENT MOISTURE COULD CREATE PATCHY FOG BUT NOT BAD/WIDESPREAD ENOUGH TO MENTION IN THE GRIDS. FRONT LOSES GOOD/VISIBLE WIND SHIFT AND LITTLE P-GRAD FOUND LATER TONIGHT AND TUES AM. THUS...IT MAY BE TOUGH TO PINPOINT WHERE THE HIGHER CHCS FOR PRECIP WILL BE TUES...BUT WILL BEND TOWARD THE SREF MEAN PRECIP FIELDS AND PAINT HIGHEST NUMBERS IN THE LAURELS WHERE UPSLOPE SHOULD HELP SQUEEZE SOME MOISTURE OUT...BUT DOWNSLOPE AND MORE-DISTANCE FROM THE WEAK MOISTURE FEED WILL MAKE IT A TOUGH FCST FOR PRECIP /NO OR YES/ IN THE LOWER SUSQ. HAVE KEPT HIGH POPS IN FOR THE DAYTIME BUT EXPECT QPF TO BE LOW LIKE TODAY/MONDAY HAS BEEN IN THE N. LOTS OF RADAR ECHOES LIKELY...BUT ONLY MINOR ACCUMS. MEAGER POS CAPES LATER TONIGHT AND TUES...BUT STABILITY INCREASES RATHER QUICKLY AFTER MIDNIGHT AND LASTS THRU ALL OF TUES. MAXES ON TUES WILL BE MILD AGAIN...BUT NOT AS TOASTY AS TODAY IN THE SOUTH WHERE THE CLOUDS WILL BE THICKEST. ALMOST UNIFORM 55-60F MAXES ARE EXPECTED. THESE ARE STILL 5-10F ABOVE NORMAL. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... BROAD SOUTHWESTERLY FLOW ALOFT IS FORECAST TO DOMINATE THE EASTERN US THROUGH MUCH OF THE PERIOD. A COLD FRONT IS FORECAST TO PUSH THROUGH THE OHIO VALLEY TUESDAY AND THE MIDDLE ATLANTIC REGION ON WEDNESDAY. THE PERIOD WILL START WET WITH RAINS ALONG THE FRONT THEN TURN DRY AS SFC HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONT. IN THE WAKE OF A COLD FRONT...IT WILL TURN MUCH COLDER LATER WEDNESDAY INTO THURSDAY...WITH 850 HPA TEMPERATURES DIPPING TO ABOUT 1 SD BELOW NORMAL. THE SOUTHERN EDGE OF A BROAD AREA OF STEEPER MID LEVEL LAPSE RATES WILL MOVE ACROSS NW AND NORTH CENTRAL PENN WED NIGHT AND THURSDAY LEADING TO NUMEROUS SNOW SHOWERS ACROSS THE NW MTNS...WITH SCATTERED SNOW SHOWERS FURTHER SOUTH AND EAST ACROSS THE ALLEGHENY PLATEAU. 850 HPA TEMPS ARE -6C BY WED NIGHT AND FALL FARTHER TO -8C...WITH A TROUGH OF VERY COLD 700 MB TEMPS NEAR -20C SLIDING ACROSS NRN PENN ON THURSDAY. IN ADDITION TO THE SNOW SHOWER THREAT...THE WINDS SHOULD PICK UP...PUSHING THE WIND CHILLS THROUGH THE 20S...AND INTO THE TEENS LATE THURSDAY AND THUR NIGHT. SOME ENSEMBLE MEMBERS AND MEDIUM RANGE MODEL GUIDANCE IMPLIES 1-3 INCHES OF SNOWFALL IS POSSIBLE ACROSS THE PERENNIAL SNOWBELT NEAR...AND TO THE WEST OF KBFD...WITH AN INCH OR LESS ELSEWHERE ACROSS THE HIGHER TERRAIN OF THE NORTH AND WEST. FOR THE SOUTHEAST HALF OF THE CWA...PARTLY TO MOSTLY CLOUDY SKIES WILL OCCUR IN THE WAKE OF THE CFRONT...WITH NOTHING MORE THAN A FEW LIGHT SNOW SHOWERS ACROSS THE CENTRAL RIDGE AND VALLEY REGION. TEMPERATURES MODERATE BACK TOWARD NORMAL THURSDAY NIGHT INTO FRIDAY...THAT PESKY RIDGE IN THE SOUTHEAST AND OVER THE WESTERN ATLANTIC WILL LIMIT THE SOUTHWARD PENETRATION OF THE FRONT. THE PW VALUES DROP BELOW NORMAL LATE WED AND STAY NORMAL OR BELOW NORMAL FROM THU-SUNDAY. THIS PERIOD SHOULD BE UNSEASONABLY DRY. WILL CONTINUE WITH BELOW NORMAL POPS FOR ALL OF THE REGION DURING THE THURSDAY NIGHT THROUGH SATURDAY PERIOD. AS THE TROUGH BUILDS OVER THE WESTERN US LATER THIS WEEK...THE SOUTHEASTERN RIDGE SHOULD PUSH WARMER AIR INTO OUR REGION SATURDAY. THE 850 HPA TEMPERATURES ARE PREDICTED TO BE 1SD ABOVE NORMAL LATE SATURDAY ACROSS THE NW PART OF THE STATE...AND AREA-WIDE ON SUNDAY. ANOTHER COLD FRONT APPROACHES WITH THE NEXT CHC FOR SHOWERS LATER SUNDAY INTO MONDAY. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... TAFS UPDATED AT 21Z FOR CURRENT ACTIVITY. FOR THE TIME BEING... CONVECTION N OF PA. WILL KEEP THIS SHORT AND CONTINUE TO MONITOR THE RADAR ETC. EARLIER DISCUSSION BELOW. STABILITY MAY DIP ENOUGH TO PRODUCE ISOLD TSRA LATE THIS AFTN/EARLY EVENING IN THE WEST...BUT WILL ONLY KEEP A MENTION OF CB IN THOSE TAFS FOR NOW. CONFIDENCE OF THUNDER AT ANY POINT ALMOST NIL. PER LATEST MESO MDLS AND RADAR TRENDS...THE CURR AREA OF SHOWERS SHOULD LIFT OUT BY 22Z...AND A BREAK MAY OCCUR BEFORE A LINE OF STORMS COULD FORM ALONG THE FRONT VCTY OF LK ERIE. STRONG WINDS OF 40-50KT JUST 2-3KT ALOFT WILL MAKE LLWS AND MECH TURBULENCE THE GREATEST THREATS TO AVIATION THIS EVENING AND OVERNIGHT. BUT THESE WINDS MAY ALSO MIX DOWN IF ANY CONVECTION CAN DEVELOP AND GET DEEP ENOUGH. THE LINE OF STORMS WOULD MOST LIKELY BE ON THE FRONT AS IT PRESSES SOUTHWARD. VFR TO MVFR CONDS SHOULD PREVAIL FOR THE MOST PART WITH POST-FNTL IFR CIGS POSSIBLE AT BFD AFT 06Z...THEN KJST AFTER 09Z. LINGERING RAIN ON TUESDAY WILL PROBABLY KEEP THE CIGS AND VSBY IN MVFR FOR MOST SITES. KBFD MIGHT BE THE NICEST LOCATION. WINDS WILL BE LESS THAN 10KTS TUES AND THE STRONG WINDS ALOFT WILL ALSO SLACK OFF TO ONLY 30KT OR SO AT 2KFT. WILL CONTINUE TO CARRY LLWS FOR ALL SITES FOR MOST OF THE TAF VALID PD THOUGH. OUTLOOK... TUES NIGHT-WED...MVFR TO IFR IN PDS OF RAIN...ESP SOUTH. THU...MVFR TO IFR CIGS WEST WITH -SHSN. VFR TO MVFR EAST. FRI-SAT...NO SIG WX EXPECTED. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO NEAR TERM...DANGELO/FITZGERALD SHORT TERM...DANGELO LONG TERM...LAMBERT/GARTNER AVIATION...DANGELO/FITZGERALD/MARTIN
Hazardous weather outlook, Nov 14, 4:14 AM EST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 414 AM EST MON NOV 14 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-150915- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 414 AM EST MON NOV 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Nov 14, 6:31 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EST MON NOV 14 2011
PAZ004-005-150000-
MCKEAN PA-WARREN PA-
631 PM EST MON NOV 14 2011
...A LINE OF STRONG THUNDERSTORMS MOVING TOWARD AREA...
AT 630 PM EST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES NORTHEAST OF FREWSBURG TO 23 MILES WEST OF HYDETOWN...MOVING
EAST AT 55 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL REACH WARREN AROUND 7 PM.
LAT...LON 4200 7851 4162 7946 4163 7962 4191 7962
4201 7938
FORECASTER: KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 14, 6:31 PM EST | Special Weather Statement | CTP | Warren | 29 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.